Texas, 2022

Hail and Damaging Winds in Texas, September 15, 2022

September 15, 2022 · NWS LUB · 3 events in 2 counties and zones

An upper level short wave moving overhead combined with a surface pressure trough to enhance isolated thunderstorm development across the central and southern South Plains. Although instability values were not very high, they were able to create robust enough updrafts to generate severe size hail as well as severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level short wave moving overhead combined with a surface pressure trough to enhance isolated thunderstorm development across the central and southern South Plains. Although instability values were not very high, they were able to create robust enough updrafts to generate severe size hail as well as severe downburst winds. Brownfield (Terry County) saw brief torrential rainfall along with hail up to quarter size that covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 1:02 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 15, 1:02 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
202 PM CDT Thu Sep 15 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 201 PM CDT Thu Sep 15 2022

Similar ambient weather conditions are in place today across the CWA
with breezy, southerly winds between 15-25 mph with very warm
temperatures. Broadly cyclonic flow remains overhead with a
shortwave trough ejecting across the southern Great Plains, and the
surface trough remains situated along TX/NM state line northward
into the TX/OK PH region where a weak surface cyclone is evident in
southeastern Colorado as per recent regional METAR data. Moist,
isentropic ascent in the mid-levels is not as prevalent as
yesterday, though is evident by the altocu and ACCAS fields over the
northeastern Rolling Plains and eastern TX PH. An additional cu
field, albeit shallow, is present near the edge of the Mescalero
Escarpment where surface flow is veered. Subsidence will continue to
increase aloft this afternoon as the shortwave trough departs the
CWA, and coverage of thunderstorms is expected to be isolated across
most of the I-27 corridor and western South Plains with the
possibility of widely-scattered thunderstorms in the extreme
southern TX PH. Deep-layer shear has improved slightly compared to
yesterday (e.g. effective bulk wind differences near 30 kt) as the
high-level/250 mb jet streak near 50 kt noses into the region, which
should result in briefly organized convection particularly in the
extreme southern TX PH. The strongest cores will be capable of
producing wind gusts near 50 mph in addition to small hail, and
brief, heavy rainfall. The thunderstorm potential will begin to wane
after dark as the boundary-layer stabilizes, ending altogether prior
to midnight CDT.

Breezy winds overnight will keep temperatures mild, similar to what
was observed early this morning. Temperatures will be a few degrees
warmer tomorrow as geopotential heights rise from the sub-tropical
ridge over Mexico shifting northward, with continued breezy
conditions as the surface trough remains intact ahead of the next
shortwave trough pivoting over the Four Corners. Thunderstorms are
not expected tomorrow as subsidence continues to increase aloft from
the expanding sub-tropical ridge.

Sincavage

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 201 PM CDT Thu Sep 15 2022

Very little chances of precipitation will consume the long term
forecast with an upper ridge in control of the weather. An upper
ridge will begin building over the Southern Plains this weekend
through at least the middle of next week. This will keep
temperatures consistently above seasonal averages on the order of
5-10 degrees during the daytime. Operational models then diverge
for the second half of next week with the GFS suppressing the
ridge much faster than the ECMWF. Ensembles seem to suggest the
stronger ridge may win out but some monsoonal moisture may begin
to stream overhead late next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Thu Sep 15 2022

VFR conditions expected for the next 24 hours. There is a chance
of isolated thunderstorms this afternoon and evening at all three
terminals however confidence is low that the TAF sites will be
affected. Storms that form may produce brief downpours and gusty
downdraft winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...09
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Sep 15, 1:02 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
202 PM CDT Thu Sep 15 2022

TXZ021>044-161915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
202 PM CDT Thu Sep 15 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected to develop across the extreme
southern Texas Panhandle, the Interstate 27 corridor, and western
South Plains this afternoon. This activity will advance eastward
before diminishing over the eastern South Plains or western Rolling
Plains late this evening. The strongest storms will be capable of
producing wind gusts around 50 mph, small hail, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 2:37 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
337 PM CDT Thu Sep 15 2022

TXZ028-029-034-035-152100-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
337 PM CDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 400 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Anton, or 14 miles northeast of Levelland, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shallowater and Anton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3363 10216 3374 10228 3394 10208 3370 10187
TIME...MOT...LOC 2037Z 232DEG 9KT 3373 10218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DWK
Special weather statement, Sep 15, 4:09 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
509 PM CDT Thu Sep 15 2022

TXZ040-152245-
Terry TX-
509 PM CDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of central Terry County
through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownfield, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownfield, Locketville and Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 10231 3321 10246 3339 10235 3339 10225
      3322 10207 3317 10208
TIME...MOT...LOC 2208Z 228DEG 10KT 3319 10232

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DWK

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Terry

When
September 15, 4:28 PM CST
Where
Terry County, Brownfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.180, -102.280

An NWS cooperative weather observer reported quarter size hail in Brownfield.

Thunderstorm Wind, Terry

When
September 15, 4:34 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust of 58 mph.

Thunderstorm Wind, Lubbock

When
September 15, 5:05 PM CST
Where
Lubbock County, 6 mi E of New Deal
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -101.726

A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046414, 1046415, 1046416.